Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

February 26, 2017Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Feb 26, 2017, 3:01 AM EST for Niagara County, New York. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2017, 3:01 AM EST (08:01 UTC)
Expired
Feb 26, 2017, 4:15 AM EST
In force
74 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 33 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS81 KBUF 260801
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
301 AM EST SUN FEB 26 2017

NYZ001-002-011-260915-
Orleans-Genesee-Niagara-
301 AM EST SUN FEB 26 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT NIAGARA...ORLEANS AND
NORTHERN GENESEE COUNTIES...

A band of lake effect snow producing snow fall rates of around an 
inch per hour will continue across central and northern Niagara 
County, central and southern Orleans County, and far northern 
Genesee County. A quick inch or two of accumulation is possible 
before the band of snow weakens by daybreak.

Winds in excess of 30 mph are expected with this band of lake effect 
snow, producing some blowing and drifting snow.

Locations impacted include...
Lockport, Medina, Albion, Newfane, Lewiston, Byron, Youngstown,
Middleport, Holley and Fort Niagara State Park.

Use extra caution if you must travel into or through this band of 
lake effect snow. Briefly heavy snow and blowing snow will result in 
poor visibility and snow covered roads.

LAT...LON 4329 7801 4304 7799 4316 7905 4325 7906
      4326 7907 4330 7909
$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 26, 12:27 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 26, 12:27 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1227 AM EST Sun Feb 26 2017

.SYNOPSIS...
Behind a strong cold front, temperatures will continue to fall
overnight. Lake effect snow will bring minor accumulations east of
Lakes Erie and Ontario tonight into early Sunday before tapering off
later in the day. Temperatures will warm to well above normal again
by the middle of next week before winter cold returns by the end of
the week.

&&

.NEAR TERM /THROUGH TODAY/...
Radar imagery shows disorganized lake effect snow showers east of
both lakes, with a few scattered flurries and light snow showers
elsewhere with Lake Huron origins. The Lake Erie lake effect will
slowly weaken overnight as the mid levels dry and inversion heights
slowly lower. The Lake Ontario activity should gain organization
overnight across the Tug Hill, then settle southward through Oswego
County before daybreak.

Lake Erie activity will taper off Sunday morning, while Lake Ontario
lake effect snow showers could weakly persist into Sunday evening.
Expect total amounts through Sunday east of Lake Erie to run of 1-3
inches from the Chautauqua Ridge east across the higher terrain.
Totals east of Lake Ontario will run 2-4 inches from tonight through
Sunday mainly across the Tug Hill and portions of Oswego County.

In addition to the lake snows, winds will remain quite gusty through
Sunday as the tail end of an 850mb jet lingers over the eastern
Great Lakes. Gusts in the 20s and 30s mph will be common. Low
temperatures tonight will dip down into the low to mid 20s tonight
then rebound only into the low to mid 30s Sunday.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Sunday night a weak surface trough will move through southern
Ontario and Quebec, with a 50kt 850mb low-level jet crossing western
and central NY. While winds will run in the 10-20 knot range, point
soundings indicate a shallow inversion should keep any high gusts
from reaching the surface. A few snow showers cannot be ruled out
overnight east of Lake Ontario as the surface wave may force some
limited moisture up into the Tug and western Adirondacks.
Temperatures will likely not fluctuate too much with early overnight
temps in the upper 20s to low 30s warming to the low to mid 30s by
Monday morning.

Monday through Monday night, a general zonal mid level flow with
surface ridging and weak warm air advection will support mainly
cloudy skies with low to slight chances for some isolated showers or
sprinkles. Southwest flow will help temps rise into the 40s for most
on Monday then will dip down to the mid to upper 30s Monday night.

On Tuesday, low pressure will be developing over the Central Plains
with models showing an associated warm front and possible surface
wave shifting across our region. This will keep a chance for rain
showers Tuesday increasing to likely POPs across western NY Tuesday
night with warm air advection ahead of a strengthening low level jet
shifting into the Ohio Valley. Warm air ahead of this low will bring
back a midweek stretch of very mild temperatures with highs on
Tuesday running in the upper 40s to low 50s then only slipping back
into the low 40s across western NY and upper 30s east of Lake
Ontario Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Very mild temperatures will remain for Wednesday ahead of the next
low pressure system and associated cold front. Abundant
moisture will continue to be drawn northward into the region
with precipitable water values nearing an inch, some 2 to 3
standard deviations above normal. This will bring a period of
widespread showers during the day Wednesday as the cold front
interacts with the mild and moisture laden airmass. Expect
temperatures once again to push into the upper 50s, and even the
60s for some on Wednesday.

Wednesday night into Thursday, a strong upper level disturbance will
push east over the area and pushing the surface cold front through
the area. This will bring a return to normal winter conditions by
end the week.

Upper trough digging into the Great Lakes will send 850 mb
temperatures down into the negative teens celsius later Thursday
through Friday. This will bring a threat for accumulating lake
effect snows, especially Thursday night through Friday night for
favored west-northwest flow areas. High pressure begins to
build into the area Saturday.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Lake effect snow showers will continue to bring local IFR conditions
east of both lakes through the overnight, with KJHW the only TAF
site directly impacted. Outside of the main lake effect areas expect
mainly VFR conditions with a few scattered snow showers producing
very brief MVFR.

Lake effect snow will weaken and end off Lake Erie by midday Sunday
with a return to mainly VFR. Lake effect snow showers will last
longer east of Lake Ontario, with local IFR through midday then MVFR
snow showers through late afternoon or early evening.

Outlook...

Sunday night...VFR.
Monday...VFR, possible MVFR with chance of -SHRA/-SHSN.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday...MVFR/IFR with showers likely.
Thursday...Mainly VFR. A chance of snow showers.

&&

.MARINE...
Will continue with the small craft advisories on both lakes, and
the Niagara River through the night as gusty westerly winds
will continue to rush over the waters. Though winds briefly
reached gale force on Lake Erie, the remainder of the night
should see winds peaking around 30 knots on both lakes.

Stronger winds will again continue through Sunday night before
the pressure gradient relaxes on Monday. This will then allow
for the current small craft advisories on the lakes to end.

&&

.HYDROLOGY...
Multiple flood warnings remain in effect for the Eastern Lake
Ontario region. Thunderstorms moved across the area around noon,
with variable rainfall amounts, followed by a steady half inch
of moderate rain. Meanwhile, temperatures rose into the lower
60s as advertised resulting in rapid snow melt. NYS Mesonet
site webcams show this rapid snow melt as well.

The initial issue will be areal flooding, which is expected to
develop through this evening. The most vulnerable streams and
creeks will be those with source regions across the Tug Hill and
Adirondacks. There also may be flooding in many low- lying
areas.

It will take a bit longer for rivers to respond, but flooding is
expected at all 3 forecast points in the Black River basin.
Crests will occur first at McKeever and Boonville, with a much
later crest at Watertown. Expect an extended period of high
flows on the Black River from Lowville to Watertown. The
forecast only goes out through Tuesday, but Watertown may be
above flood stage for several days, with a crest expected on
Tuesday. Minor flooding is forecast for all 3 points, but it is
possible that Watertown and Boonville will approach moderate
flood stage. Flooding is also possible on non-forecast point
waterways such as the Beaver River and the Salmon River.

High flows will occur elsewhere, with some of the Buffalo Creeks
reaching action stage. With little if any snow pack left in
place, no river flooding is expected in any other basin besides
the Black River.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through this evening for NYZ006>008.
MARINE...Small Craft Advisory until 4 AM EST early this morning for
         LEZ020.
         Small Craft Advisory until 7 AM EST Monday for LEZ040-041.
         Small Craft Advisory until 4 AM EST early this
         morning for LOZ030.
         Small Craft Advisory until 1 PM EST Monday for LOZ043>045.
         Small Craft Advisory until 10 AM EST Monday for LOZ042.

&&

SYNOPSIS...APFFEL/HITCHCOCK/THOMAS
NEAR TERM...APFFEL/HITCHCOCK/SMITH/THOMAS
SHORT TERM...SMITH
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...APFFEL
HYDROLOGY...APFFEL
Hazardous weather outlook, Feb 25, 9:26 PM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
926 PM EST Sat Feb 25 2017

NYZ001>005-010>014-019>021-085-270230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
926 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-270230-
Oswego-Jefferson-Lewis-
926 PM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Lake effect snow will develop tonight, with several inches of snow
possible on the Tug Hill. Amounts are expected to remain below
advisory criteria, but may be close in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-270230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
926 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 26, 3:01 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
301 AM EST SUN FEB 26 2017

NYZ001-002-011-260915-
Orleans-Genesee-Niagara-
301 AM EST SUN FEB 26 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT NIAGARA...ORLEANS AND
NORTHERN GENESEE COUNTIES...

A band of lake effect snow producing snow fall rates of around an
inch per hour will continue across central and northern Niagara
County, central and southern Orleans County, and far northern
Genesee County. A quick inch or two of accumulation is possible
before the band of snow weakens by daybreak.

Winds in excess of 30 mph are expected with this band of lake effect
snow, producing some blowing and drifting snow.

Locations impacted include...
Lockport, Medina, Albion, Newfane, Lewiston, Byron, Youngstown,
Middleport, Holley and Fort Niagara State Park.

Use extra caution if you must travel into or through this band of
lake effect snow. Briefly heavy snow and blowing snow will result in
poor visibility and snow covered roads.

LAT...LON 4329 7801 4304 7799 4316 7905 4325 7906
      4326 7907 4330 7909

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:22 AM ESTSpecial Weather StatementBUFGenesee68 min
Feb 26, 9:25 AM ESTSpecial Weather StatementBUFOswego80 min
Feb 26, 11:07 AM ESTSpecial Weather StatementBUFOswego83 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.